Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Multigrid and multilevel methods for nonconforming $Q_1$ elements
HTML articles powered by AMS MathViewer

by Zhangxin Chen and Peter Oswald PDF
Math. Comp. 67 (1998), 667-693 Request permission

Abstract:

In this paper we study theoretical properties of multigrid algorithms and multilevel preconditioners for discretizations of second-order elliptic problems using nonconforming rotated $Q_1$ finite elements in two space dimensions. In particular, for the case of square partitions and the Laplacian we derive properties of the associated intergrid transfer operators which allow us to prove convergence of the $\mathcal {W}$-cycle with any number of smoothing steps and close-to-optimal condition number estimates for $\mathcal {V}$-cycle preconditioners. This is in contrast to most of the other nonconforming finite element discretizations where only results for $\mathcal {W}$-cycles with a sufficiently large number of smoothing steps and variable $\mathcal {V}$-cycle multigrid preconditioners are available. Some numerical tests, including also a comparison with a preconditioner obtained by switching from the nonconforming rotated $Q_1$ discretization to a discretization by conforming bilinear elements on the same partition, illustrate the theory.
References
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (1991): 65N30, 65N22, 65F10
  • Retrieve articles in all journals with MSC (1991): 65N30, 65N22, 65F10
Additional Information
  • Zhangxin Chen
  • Affiliation: Department of Mathematics, Box 156, Southern Methodist University, Dallas, Texas 75275–0156
  • MR Author ID: 246747
  • Email: zchen@dragon.math.smu.edu
  • Peter Oswald
  • Affiliation: Institute of Algorithms and Scientific Computing, GMD - German National Research Center for Information Technology, Schloß Birlinghoven, D-53754 Sankt Augustin, Germany
  • Email: peter.oswald@gmd.de
  • Received by editor(s): December 21, 1995
  • Received by editor(s) in revised form: November 11, 1996
  • Additional Notes: The first author is partly supported by National Science Foundation grant DMS-9626179.
  • © Copyright 1998 American Mathematical Society
  • Journal: Math. Comp. 67 (1998), 667-693
  • MSC (1991): Primary 65N30, 65N22, 65F10
  • DOI: https://doi.org/10.1090/S0025-5718-98-00920-X
  • MathSciNet review: 1451319